Parkinson's Movement
13,540 members12,072 posts

The side effects from the medications that I’m on have destroyed my life

The motor symptoms and physical side effects are the easy part to manage everyday

It’s the non-motor symptoms that I have so much trouble with. The behavioral side of this condition has destroyed my life.

Dopamine is also how our brains regulate our behavior. It effects our mood and emotions as well. My brain has lost 80% of the dopamine so my main behavioral symptom is called anhedonia. Anhedonia is the inability to experience pleasure from activities and lack of motivation or desire to engage in activities. Basically I become indifferent to everything that used to matter a great deal to me. Anhedonia is the reason depression is listed as a symptom of Parkinson’s now. Parkinsons not only causes me to be depressed but I also get depressed because I have Parkinson’s. It’s like being physically depressed instead of emotionally depressed so no amount of positive reinforcement can keep me from being sad or feeling bad all the time. This in and of itself is emotionally depressing.

As bad as this sounds, managing these symptoms is monumentally easier than managing the behavioral side effects from the medications.

NON-MOTOR BEHAVIORAL SIDE EFFECTS

There is no road map for me to follow when trying to list these behavioral side effects. It’s only until recently in the past 10 years that non-motor symptoms of Parkinson’s have began to be studied. The only warnings listed about possible behavioral side effects are gambling with money and increased sexual activity. Ironically, I’ve never had a problem with either of these. It’s been extremely difficult figuring out what is happening to me everyday with no help from doctors or the medical powers that be. A simple way to explain what I go through behaviorally and emotionally every time I take a pill is that it’s just like what you see my body going through when dyskinetic, only it’s my behaviors and emotions that are involuntarily out of control. The closest description of what I experience is called Mania. So when I feel side effects I say that I’m “Manic”

Before my research led me to this description, I would say that a I feel “Ramped up” or that I feel “High”. This is an interesting description because dopamine is the chemical that is enhanced or manipulated by cocaine and heroine. So you could say that every time I take my prescribed medication it’s like I’m taking a hit of heroine or cocaine.

A more accurate and detailed description of the way side effects make me feel is a bipolar disorder called Hypomania.

HYPOMANIA

Hypomania is a mood state characterized by persistent inhibition and elevation

Hypomania is a good feeling and basically the complete opposite of depression. I sometimes call my medications anti-depressants

Physical signs of the side effects:

My eyes are wide open and rarely blink

Loss of speech and stuttering

I feel euphoric, wide awake, and energetic

I am super confident

I’m extremely talkative and will speak rapidly and frenziedly to someone

(if I actually can speak)

obsessive texting

(I will type 50 text messages to someone before they even respond)

I’m excited and have a constant flight of ideas

My brain works super fast and I seem to have enhanced intelligence

I’m out going and very competitive

I’m ultra creative

I have an exceptionally positive disposition

I’m sensation seeking

I’m an attention whore

I’m extremely sensitive and emotional

I don’t like feeling like this but

This is all okay for the most part until it becomes full blown Mania

MANIA

Mania is a state of elevated arousal with heightened activation and enhanced expression.

Mania is a bad feeling

I can be delusional about things

I have trouble concentrating

Extremely irritable

Narcissistic and selfish

Feel superior to everyone

Low threshold for boredom

Compulsive about everything

An extreme tendency to engage in out-of-character abnormal risk-taking reckless behaviors

I feel extreme anxiety and fear

Angry and bitter

Sad and pessimistic

Sleep deprived

Racing thoughts make it impossible to think clearly

Extremely IMPULSIVE

24 Replies
oldestnewest

That sounds exhausting. Have you discussed this with your neuro? I don't think you should have to feel like this.

On another note have you tried mannitol? It seems to have quite an effect on the emotional side in particular.

Reply

Thanks for the reply

I have not tried mannitol

I’m gonna google it though

I’m having DBS in April so this will help cut my Meds in half at least

2 likes
Reply

I agree with Astra7 for mannitol (www.clinicrowd.com)

Your symptoms are absolutely abnormal. Did you try a psychiatrist aware of PD ? I did. It's far from perfect, but gee what a difference it makes !...

Reply

Which meds are you taking?

1 like
Reply

Only sinemet

1 like
Reply

K 100, you have described, in great detail, what is going on in my brain. A few areas I am not as extreme as you but, as I read your comments I thought to myself, who has been watching me?

I am 70, 42 months dx, taking 5 Rytary 195 every 5 hours

2 likes
Reply

I'd be scared stiff of taking medication if I were you. Have you thought of stopping the medication? Do you know that most Pd medication does nothing to slow down the progression of Pd? Knowing that, and knowing that it is doing terrible things to you, then why take it?

Intensive exercise does do something to slow down the progression of Pd. Why not give that a try?

1 like
Reply

John, not everyone is as lucky as you to have found a way of dealing with your PD that they can follow. Indeed, not everyone is as frightened as you by medication. We are, however, all different and so are the ways we can deal with our PD. Slowing down progression of and, indeed, curing PD would be great. Research to repurpose drugs for neuroprotection,such as exenatide and metformin, is happening. Medication is for some people a balance between the good and detrimental effects of various medications. Of course all decisions on medications and other PD treatment should involve our healthcare professionals.

2 likes
Reply

Well said sir

Reply

I am not scared of taking drugs. I took drugs for ten years before I was able to come off them.

I merely tell everybody that drugs do not slow down the progression of Pd, whereas some forms of exercise do slow the progression down.

Why would anybody choose to take drugs and continue to get worse when they can start doing meaningful exercise, while on drugs and start to get better.

If you can avoid taking drugs to begin with, so much the better.

1 like
Reply

John. You said that you would be scared stiff of taking medication if you were the OP. You really go too far sometimes.

1 like
Reply

If u stop taking medication I can’t walk or take care of myself

1 like
Reply

I don't know how long you have been on medication and how far advanced your Pd is, but I don't think it is ever too late to start doing meaningful exercise while you are on drugs. look at my website, reverseparkinsons.net for more information or contact me on my email address.

Reply

I agree with you about exercise but I actually think a healthy diet is more important than exercise when improving or managing the symptoms of Parkinson’s.

It’s about having a healthy body and finding a better balance with my Meds, exercise, and eating healthy.

I believe my Meds have made my symptoms worse and possibly even permanently hurt my body

So I’m having DBS done at the end of this month so I’ll go from there

IThe other thing that needs to be considered is that your age and 95% if pwp are 25 years older than I am

Medications affect my body differently than yours

Thanks for trying to help

1 like
Reply

Good luck with the DBS!

Reply

Hello k100, up until Hypomania I feel very much like you. I do not take antidepressants which are what my doctors prescribe more often than a few years ago. These medications give me many side effects and make things worse. So I am on L-dopa (Madopar) and Neupro patches. These don't help much non motor symptoms but at least do not make me feel dopy as do antidepressants.

Reply

Ditto .

Like to reply but having a Parky day.

Maybe later .m-h1

Reply

Interesting: I had DBS almost 7 years and 1 battery change ago. I have felt or feeling all of the things you mention at one time or the other. Good explaination k100!!

Reply

Thanks

Reply

adding to my comment I wanted to say I've had PD since....(diagnosed almost 12 yrs ago) I was taking up to 32 pills a day before the DBS and have since maintained on Sinemet alone albeit a fair amount of it. No anti depressents, no Agonists, just carbidopa/levidopa..... and

YES John Pepper, exercise. but.......................

I hate when I can't talk or remember simple things. I look like a deer in headlights. I see it in my grown children eyes and it scares me.

I have too much I want to see and do. I would sell my soul (if possible) along with any other less tarnished and useable unnecessary organs to take away the doubt in their smiles and hidden looks of pity.

1 like
Reply

I think it's time for DBS surgery. You might perceive the world as a much happier place!

Reply

to much rytary

Reply

What u mean?

Reply

Yep, that was me before Sertraline and cannabis. Believe it or not that was before I came to this site 3 years ago. I am starting to figure things out now. I have been able to somewhat get a grasp on reality.

Oh yes, you forgot yawning. I went years without yawning. The first time I yawned it was like my first time " aaahhhh relaxation.

Reply

You may also like...